Alert archive / North Carolina / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Raleigh, NC

September 5, 2014Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 5, 2014, 3:38 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2014, 3:38 PM EDT (19:38 UTC)
Expired
Sep 5, 2014, 5:30 PM EDT
In force
112 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:35 PM EDTHEAVY RAIN 24 Sse Winston-Salem, NCMINOR FLOODING REPORTED NEAR MAIN STREET AND CLEMMONSVILLE ROAD... NO ROAD CLOSURES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WGUS52 KRAH 051938
FFWRAH
NCC067-081-052130-
/O.NEW.KRAH.FF.W.0031.140905T1938Z-140905T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA...
  EASTERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 530 PM EDT

* AT 336 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS 
  PRODUCING FLOODING OVER THE WARNED AREA. TWO TO THREE INCHES OF 
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  KERNERSVILLE...WALKERTOWN AND COLFAX. 
  

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.

&&

LAT...LON 3626 8024 3625 7987 3596 7988 3596 8005
      3601 8005 3603 8014 3603 8021 3602 8021
      3600 8022 3600 8024

$$

23
1 follow-up statement
239 
WGUS72 KRAH 052029
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT FRI SEP 5 2014

NCC067-081-052130-
/O.CON.KRAH.FF.W.0031.000000T0000Z-140905T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-FORSYTH NC-
429 PM EDT FRI SEP 5 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
WESTERN GUILFORD AND EASTERN FORSYTH COUNTIES...

AT 425 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS
PRODUCING FLOODING OVER THE WARNED AREA. UP TO THREE INCHES OF RAIN
HAVE ALREADY FALLEN. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KERNERSVILLE...SEDGE GARDEN...WALKERTOWN AND COLFAX.

THE STORMS ARE SHOWING SIGNS OF WEAKENING. ADDITIONAL RAINFALL 
AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3626 8024 3625 7987 3596 7988 3596 8005
      3601 8005 3603 8014 3603 8021 3602 8021
      3600 8022 3600 8024

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:26 PM EDT, 12 minutes earlier.

Area forecast discussion, Sep 5, 3:26 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
326 PM EDT FRI SEP 5 2014

.SYNOPSIS...THE UPPER LEVEL RIDGE CURRENTLY IN PLACE OVER THE
SOUTHEAST CONUS WILL WEAKEN AS AN UPPER LEVEL TROUGH PROGRESSES
ACROSS THE OHIO VALLEY AND MID ATLANTIC ON SATURDAY...PUSHING A COLD
FRONT SOUTHEAST INTO THE CAROLINAS SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1200 PM FRIDAY...

THE UPPER LEVEL RIDGE OVER THE SOUTHEAST CONUS APPEARS TO BE
CENTERED OVER NORTH-CENTRAL SC PER 15Z WV IMAGERY...WITH THE
WESTERLIES ALONG THE NORTHERN PERIPHERY OF THE RIDGE BEGINNING AT A
LATITUDE NEAR THE NC/VA BORDER. THUS...ANY SMALL AMPLITUDE SHORTWAVE
ENERGY WILL GENERALLY REMAIN ALONG AND NORTH OF THE NC/VA BORDER
THROUGH TONIGHT...AND UPPER LEVEL FORCING WILL LARGELY BE ABSENT
ASIDE FROM THE POSSIBILITY OF A SUBTLE DISTURBANCE EMBEDDED WITHIN
THE RIDGE OVER THE CAROLINAS AND/OR THE POSSIBILITY OF A SMALL
AMPLITUDE WAVE GRAZING NORTHWEST PORTIONS OF THE STATE. FORCING FOR
ASCENT WILL BE CONFINED TO SHALLOW CONVERGENCE ALONG THE SEABREEZE
IN SE PORTIONS OF THE STATE...DIFFERENTIAL HEATING ON THE SLOPES OF
THE MOUNTAINS IN WESTERN NC....AND CONVECTIVE OUTFLOW. A
HOMOGENEOUS...SEASONABLY MOIST/UNSTABLE AIRMASS WILL PREVAIL
TODAY...WITH MLCAPE VALUES OF UP TO ~2000 J/KG DURING PEAK HEATING.
WITH THE ABOVE IN MIND...EXPECT CONVECTIVE DEVELOPMENT TO BE TIED TO
THE SEABREEZE IN THE SOUTHEAST...ISOLD MOUNTAIN CONVECTION DRIFTING
EASTWARD INTO THE FAR NW PIEDMONT ALONG THE NORTHERN PERIPHERY OF
THE RIDGE...AND CONVECTIVE OUTFLOW FROM EITHER OF THE AFOREMENTIONED
REGIONS. WILL CONTINUE TO INDICATE A 20-30% CHANCE DURING PEAK
HEATING...HIGHEST NW AND SE AS MENTIONED ABOVE...WITH CHANCES
DIMINISHING WITHIN SEVERAL HRS AFTER SUNSET. HIGHS SLIGHTLY ABOVE
NORMAL IN UPPER 80S TO LOWER 90S...LOWS IN LOWER 70S.

WITH VIRTUALLY NO DEEP LAYER SHEAR UNDERNEATH THE UPPER LEVEL
RIDGE...ANY CONVECTION THAT DEVELOPS WILL BE OF THE UNORGANIZED/
SINGLE CELL VARIETY. STORM MOTION WILL LARGELY BE DICTATED BY
OUTFLOW GIVEN WEAK/VARIABLE STEERING FLOW...WITH MOTION OTHERWISE
NEARLY STATIONARY/MEANDERING. AS SUCH...THE MOST LIKELY CONVECTIVE
HAZARD WILL BE LOCALLY HEAVY RAINFALL (RAINFALL RATES AS MUCH AS 1-
2"/HR) AND AN ISOLD FLASH FLOOD POTENTIAL...PRIMARILY IN URBAN
LOCATIONS AND AREAS RECENTLY AFFECTED BY HEAVY RAINFALL. -VINCENT

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
AS OF 320 PM FRIDAY...

SHORTWAVE ENERGY DIGGING SOUTHEAST FROM THE UPPER MIDWEST INTO THE
OH VALLEY WILL AMPLIFY A BROAD TROUGH /CYCLONIC FLOW ALOFT/ OVER THE
MID-ATLANTIC SAT/SAT NIGHT...DRIVING A COLD FRONT SOUTHEAST ACROSS
THE APPALACHIANS INTO VA AND THE CAROLINAS SAT AFTERNOON AND
EVENING. GIVEN A FOCUS IN THE FORM OF LOW-LEVEL CONVERGENCE
ATTENDANT A PRE-FRONTAL TROUGH...AN INCREASING POTENTIAL FOR DPVA
ATTENDANT SMALL AMPLITUDE WAVES IN STRENGTHENING FLOW ALOFT...AND
THE CONTINUED PRESENCE OF A VERY MOIST AIRMASS CHARACTERIZED BY PWAT
VALUES OF 1.75-2.00"...WILL INCREASE CHANCES FOR CONVECTION TO 60%
SATURDAY AFTERNOON INTO SATURDAY NIGHT. EXPECT HIGHS IN THE UPPER
80S TO LOWER 90S...COOLEST NW AND WARMEST S/SE. LOWS SAT NIGHT IN
THE LOWER 70S. -VINCENT

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 140 PM FRIDAY...

THERE CONTINUES TO BE RELATIVELY MINOR RUN TO RUN TIMING DIFFERENCES
CONCERNING THE COLD FRONT PASSAGE THIS WEEKEND...WITH THE LATEST
ITERATIONS HAVING SPED UP THE FRONT...AND HAVE IT NOW REACHING THE
COASTAL PLAIN BY SUNDAY MORNING ON BOTH THE GFS AND ECMWF. MOIST
ENVIRONMENT AND IMPROVED LOW LEVEL FORCING WILL COMPENSATE FOR THE
REDUCED INSTABILITY DUE TO MODESTLY LOWER TEMPERATURES...JUSTIFYING
ONGOING LIKELY POPS FROM I95 EAST...AND CHANCE POPS IN THE WEST.
HEAVY RAINERS ARE A STRONG POSSIBILITY WITH PRECIPITABLE WATER OVER
TWO INCHES...AND ALSO THE POTENTIAL FOR TRAINING STORMS IN THE FRONTAL
ZONE...SO FLOODING MAY BECOME A CONCERN. THE SURGE OF COOLER AIR WILL
BE DELAYED TIL SUNDAY NIGHT AS THE SURFACE HIGH MOVES INTO THE MID
ATLANTIC AND RIDGES SOUTH DOWN THE EASTERN SLOPES. AS A RESULT
SUNDAY HIGHS WILL RANGE FROM LOWER 80S NORTHWEST TO MID AND PERHAPS
SOME UPPER 80S SOUTHEAST. LOWS SUNDAY NIGHT WILL BE MOSTLY IN THE
MID 60S.

THE FRONT WILL BE STALLED IN THE EAST IN A DEEPENING COASTAL TROF...
FURTHER ENHANCING CONVERGENCE ALONG THE FRONT AND POSSIBLE SURFACE
WAVES WHICH MIGRATE UP THE FRONTAL ZONE. THIS WILL MAINTAIN THE POP
DISTRIBUTION OF LIKELY EAST...CHANCE WEST...THROUGH MONDAY NIGHT.
HIGHS MONDAY WILL BOTTOM OUT AS THE DAMMING PEAKS...WITH HIGHS IN THE
NORTHWEST TOPPING OUT IN THE MID...PERHAPS SOME LOWER...70S...AND THE
FAR SOUTH APPROACHING 80 DEGREES. MINS MONDAY NIGHT WILL BE MOSTLY IN
THE MID 60S.

TUESDAY THROUGH THURSDAY...LINGERING DAMMING AIRMASS WILL BEGIN
TO UNDERGO MODIFICATION AS THE PARENT HIGH LIFTS NORTHEAST AND THE
SURFACE FRONT EDGES OFFSHORE. IN ADDITION...FLATTENING MID LEVEL
PATTERN WILL BRING IN DRIER AIR IN WESTERLY FLOW...HENCE DECREASED
CLOUDINESS AND MORE TYPICAL DIURNAL POP DISTRIBUTION IN THE EAST
THANKS TO THE SEA BREEZE...AND IN THE WEST DUE TO DIFFERENTIAL
HEATING INDUCED CONVECTION OFF THE MOUNTAINS MOVING INTO THE
WESTERN PIEDMONT. HIGHS WILL SHOW A CATEGORY RISE EACH DAY...
FROM THE UPPER 70S TO LOWER 80S TUESDAY TO THE LOW TO MID 80S BY
THURSDAY. MORNING LOWS WILL BE MAINLY 65 TO 70. LITTLE CONFIDENCE
IN DAY 7 AT THIS POINT...ALTHOUGH WE WILL BE MOISTENING UP AHEAD
OF A SYSTEM APPROACHING LATE WEEK...WHICH WILL PROVIDE US WITH
NON-ZERO CHANCES FOR CONVECTION ON FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1200 PM FRIDAY...

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD ASIDE FROM A
POTENTIAL FOR ISOLD CONVECTION DURING THE AFT/EVE HOURS (PRIMARILY
INT/GSO AND FAY TERMINALS) AND A POTENTIAL FOR FOG OR LOW CEILINGS
DURING THE PRE-DAWN HOURS SAT MORNING...PRIMARILY AT THE FAY/RWI
TERMINALS.

LOOKING AHEAD: EXPECT ABOVE NORMAL CHANCES FOR ADVERSE AVIATION
CONDITIONS SATURDAY THROUGH EARLY NEXT WEEK IN ASSOCIATION WITH A
MORE ACTIVE UPPER LEVEL PATTERN AND A COLD FRONT EXPECTED TO
PROGRESS THROUGH CENTRAL NC LATE SAT/SAT NIGHT BEFORE STALLING OUT
ALONG OR NEAR THE CAROLINA COAST SUN/MON. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...MLM
AVIATION...VINCENT
Hazardous weather outlook, Sep 5, 4:53 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
453 AM EDT FRI SEP 5 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
453 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONT WILL MOVE INTO CENTRAL NC SATURDAY NIGHT AND
SUNDAY...THEN STALL OVER EASTERN NC THROUGH EARLY NEXT WEEK.
PERIODS OF LOCALLY HEAVY RAIN IN SHOWERS AND THUNDERSTORMS WILL
RESULT...WHICH MAY PRODUCE FLOODING IN URBAN AND OTHER FLOOD PRONE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:36 PM EDTSpecial Weather StatementRAHFranklin, Johnston, Nash54 min
Sep 4, 9:10 PM EDTAreal Flood AdvisoryRAHStanly3 hr
Sep 4, 9:56 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Wake3 hr
Sep 5, 2:23 PM EDTAreal Flood AdvisoryRAHForsyth, Guilford3 hr
Sep 5, 5:29 PM EDTFlash Flood WarningRAHDavidson, Forsyth2 hr
Sep 5, 7:24 PM EDTSpecial Weather StatementRAHMontgomery66 min

Nearby

Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.